Alert archive / Montana / High Wind Warnings in 2019
High Wind Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Oct 24, 2019, 3:07 AM MDT. It took effect at Oct 25, 2019, 12:00 AM MDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2019, 3:07 AM MDT (09:07 UTC)
- In effect from
- Oct 25, 2019, 12:00 AM MDT
- Expired
- Oct 25, 2019, 8:56 PM MDT
- In force
- 21 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
261 WWUS75 KTFX 240907 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 307 AM MDT Thu Oct 24 2019 MTZ009-010-048-242200- /O.UPG.KTFX.HW.A.0008.191025T1500Z-191026T0600Z/ /O.NEW.KTFX.HW.W.0009.191025T0600Z-191026T0600Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 307 AM MDT Thu Oct 24 2019 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT FRIDAY NIGHT... * WHAT...Southwest winds 40 to 50 mph, with gusts near 85 mph expected. * WHERE...Northern Rocky Mountain Front, Eastern Glacier and Southern Rocky Mountain Front. * WHEN...From midnight tonight to midnight MDT Friday night. * IMPACTS...Strong winds could blow down trees and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The wind event on Friday is forecast to be stronger than the wind event on this past Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ011>014-044>047-049>051-054-242200- /O.UPG.KTFX.HW.A.0008.191025T1500Z-191026T0600Z/ /O.NEW.KTFX.HW.W.0009.191025T1500Z-191026T0600Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- Meagher- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Martinsdale, and White Sulphur Springs 307 AM MDT Thu Oct 24 2019 ...HIGH WIND WARNING IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... * WHAT...Southwest winds 35 to 45 mph, with gusts up to 65 mph expected. * WHERE...Portions of central, north central and west central Montana. * WHEN...From 9 AM Friday to midnight MDT Friday night. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The wind event on Friday is forecast to be stronger than the wind event on this past Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ015-055-242200- /O.EXB.KTFX.HW.A.0008.191025T1800Z-191026T0600Z/ Madison-Gallatin- Including Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 307 AM MDT Thu Oct 24 2019 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...Southwest winds 30 to 40 mph, with gusts near 60 mph possible. * WHERE...Madison and Gallatin. * WHEN...From Friday afternoon through Friday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Portions of Interstate 90 over Bozeman Pass and Highway 287 over Norris Hill will likely be most impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ052-053-242200- /O.EXT.KTFX.HW.A.0008.191025T1800Z-191026T0600Z/ Jefferson-Broadwater- Including Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, and Winston 307 AM MDT Thu Oct 24 2019 ...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...Southwest winds 30 to 40 mph, with gusts near 60 mph possible. * WHERE...Jefferson and Broadwater. * WHEN...From Friday afternoon through Friday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
4 follow-up statements
329 WWUS75 KTFX 242112 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 312 PM MDT Thu Oct 24 2019 MTZ015-055-242215- /O.CAN.KTFX.HW.A.0008.191025T1800Z-191026T0600Z/ Madison-Gallatin- 312 PM MDT Thu Oct 24 2019 ...HIGH WIND WATCH IS CANCELLED... Wind gusts are not expected to reach damaging levels on Friday, but it will still be breezy at lower elevations, with strong winds on exposed ridges and peaks, and other wind-favored locations. $$ MTZ052-053-251000- /O.UPG.KTFX.HW.A.0008.191025T1800Z-191026T0600Z/ /O.EXB.KTFX.HW.W.0009.191025T1800Z-191026T0600Z/ Jefferson-Broadwater- Including Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, and Winston 312 PM MDT Thu Oct 24 2019 ...HIGH WIND WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... * WHAT...Southwest winds 30 to 40 mph, with gusts near 60 mph possible. * WHERE...Jefferson and Broadwater. * WHEN...From noon Friday to midnight MDT Friday night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...The wind event on Friday is forecast to be stronger than the wind event on this past Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ009-010-048-251000- /O.CON.KTFX.HW.W.0009.191025T0600Z-191026T0600Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 312 PM MDT Thu Oct 24 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT FRIDAY NIGHT... * WHAT...Southwest winds 40 to 50 mph, with gusts near 85 mph expected. * WHERE...Northern Rocky Mountain Front, Eastern Glacier and Southern Rocky Mountain Front. * WHEN...From midnight tonight to midnight MDT Friday night. * IMPACTS...Strong winds could blow down trees and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The wind event on Friday is forecast to be stronger than the wind event on this past Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ011>014-044>047-049>051-054-251000- /O.CON.KTFX.HW.W.0009.191025T1500Z-191026T0600Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- Meagher- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Martinsdale, and White Sulphur Springs 312 PM MDT Thu Oct 24 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... * WHAT...Southwest winds 35 to 45 mph, with gusts up to 65 mph expected. * WHERE...Portions of central, north central and west central Montana. * WHEN...From 9 AM Friday to midnight MDT Friday night. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The wind event on Friday is forecast to be stronger than the wind event on this past Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
514 WWUS75 KTFX 250917 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 317 AM MDT Fri Oct 25 2019 MTZ009-010-048-252130- /O.CON.KTFX.HW.W.0009.000000T0000Z-191026T0600Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 317 AM MDT Fri Oct 25 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...West to Southwest winds 40 to 55 mph with gusts up to 80 mph occurring. * WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain Front and Eastern Glacier. * WHEN...Until midnight MDT tonight. * IMPACTS...Strong winds could blow down trees and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The wind event today is forecast to be stronger than the wind event on this past Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ011>014-044>047-049>051-054-252130- /O.CON.KTFX.HW.W.0009.191025T1500Z-191026T0600Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- Meagher- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Martinsdale, and White Sulphur Springs 317 AM MDT Fri Oct 25 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT... * WHAT...West winds 30 to 45 mph with gusts up to 65 mph expected. * WHERE...Portions of central, north central and west central Montana. * WHEN...From 9 AM this morning to midnight MDT tonight. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The wind event today is forecast to be stronger than the wind event on this past Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ052-053-252130- /O.CON.KTFX.HW.W.0009.191025T1800Z-191026T0600Z/ Jefferson-Broadwater- Including Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, and Winston 317 AM MDT Fri Oct 25 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Jefferson and Broadwater. * WHEN...From noon today to midnight MDT tonight. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The wind event today is forecast to be stronger than the wind event on this past Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
506 WWUS75 KTFX 252058 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 258 PM MDT Fri Oct 25 2019 MTZ009>014-044>054-260600- /O.CON.KTFX.HW.W.0009.000000T0000Z-191026T0600Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Cascade- Chouteau-Central and Southern Lewis and Clark-Toole-Liberty- Eastern Pondera-Blaine-Southern Rocky Mountain Front- Eastern Teton-Judith Basin-Fergus-Jefferson-Broadwater-Meagher- Including Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Bynum, Choteau, Augusta, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, and White Sulphur Springs 258 PM MDT Fri Oct 25 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...West winds 30 to 45 mph with gusts up to 65 mph expected over much of the area, and gusts to 80 mph possible along the Rocky Mountain Front. * WHERE...Portions of central, north central and west central Montana. * WHEN...Until midnight MDT tonight. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
571 WWUS75 KTFX 260256 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 856 PM MDT Fri Oct 25 2019 MTZ009>014-044>054-260400- /O.CAN.KTFX.HW.W.0009.000000T0000Z-191026T0600Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Cascade- Chouteau-Central and Southern Lewis and Clark-Toole-Liberty- Eastern Pondera-Blaine-Southern Rocky Mountain Front- Eastern Teton-Judith Basin-Fergus-Jefferson-Broadwater-Meagher- 856 PM MDT Fri Oct 25 2019 ...HIGH WIND WARNING IS CANCELLED... Winds have generally decreased to below High Wind criteria across the previously warned area. Although occasional gusts to 45 mph are still possible throughout the remainder of the evening ahead of and immediately behind the cold frontal passage, widespread strong winds are no longer expected. $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 23, 8:17 PM MDT, 6 hours 50 minutes earlier.
Area forecast discussion, Oct 23, 8:17 PM MDT, 6 hours 50 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 817 PM MDT Wed Oct 23 2019 .UPDATE... Weak energy in the somewhat unstable northerly flow aloft has kept scattered snow showers along the Rocky Mountain Front and south into the mountains of Central Montana north and northeast of Helena. These showers and their associated cloudiness have been slow to dissipate after sunset. However, forecast models indicate that the energy should weaken through midnight, allowing the clouds and showers to dissipate. Regardless, additional snow accumulation will be minor, but roads will remain icy overnight. Otherwise, the decreasing cloudiness and low level moisture from the showers will allow patchy fog to form, mainly in the wind- protected valleys of Southwest Montana. A light southwest wind will likely prevent fog from forming along the east slopes of the Rockies, but there will be less wind over the eastern TFX plains area (including the Havre and Lewistown areas), so patchy fog will be possible there, especially in the river valleys. Temperatures have been trending similar to those previously forecast, so have kept the overnight lows as is. Coulston && .SYNOPSIS... Areas of snow will gradually end this evening. Dry conditions return for Thursday, with slightly warmer temperatures. Friday sees continued warming and the potential of widespread strong winds. Another cold front could then bring more cold and snow this weekend. && .AVIATION... Updated 545 PM MDT Wed Oct 23 2019 (24/00Z TAF Period) VFR conditions are expected through the period, except where mentioned otherwise. Scattered light snow showers south of a KCTB- KLWT line will continue to decrease through 03Z, but periods of MVFR conditions will be possible with the showers. Otherwise, the mid level cloudiness will decrease overnight and high cloudiness will move into the forecast area from the northwest. Patchy fog may cause periods of MVFR/IFR visibilities in some Southwest Montana valleys between 08Z and 17Z, especially at KWYS. Mid and high level cloudiness will continue to increase through the day on Thursday, and breezy westerly winds will develop over the plains. Coulston && .PREV DISCUSSION... /ISSUED 545 PM MDT Wed Oct 23 2019/ A subtle shortwave disturbance embedded in the persistent northerly flow aloft helped maintain areas of snow across central Montana on Wednesday. Current radar trends show that these areas of snow are becoming less widespread. Precipitation will continue to dissipate and end by later this evening. Watch for icing on bridges tonight as snowmelt runoff could ice up as temperatures drop back below freezing. Drier air at the surface and aloft is moving into the region as high pressure strengthens over the region. Thus fog development, if any, will be limited mainly to the higher southwest valleys. Furthermore, southwest winds begin to pick up early Thursday morning as pressure falls along the lee of the Northern Rockies. The combination of drier air and increasing winds should inhibit fog formation except for isolated lower protected valleys. Temperatures trend warmer on Thursday as surface winds shift to westerly and the upper ridge leans further over the Northern Rockies. A noticeable breeze develops for most of North-central Montana Thursday, with gusts nearing 20 to 30 mph by afternoon. Dry, mild and breezy conditions continue Thursday night into Friday under a strengthening westerly flow aloft. PN Friday through Saturday night... A high wind event is increasingly likely for Fri and Fri evening, and it could be as strong, or perhaps even a bit stronger, than the Tuesday high wind event. These winds will be courtesy of a tightening pressure gradient along and east of the Divide as high pressure building into the Great Basin and Idaho contrasts with a strong low pressure system passing by north of the border. At the same time, models showing fairly widespread 60kt winds at and below 700mb, with some localized 70kt+ winds at 700mb over the Rocky Mountain Front and immediately adjacent High Plains, lending confidence to the expected high wind potential. At this time, the temporal and spatial extent of the High Wind Watch appears good, but will need to monitor the southern tier of counties for inclusion, especially Gallatin. Winds will quickly diminish and shift NW-N'ly Fri night into Sat AM as the front attached to the low over Canada dives south into north- central Montana. This front will be accompanied by some moisture and a shortwave trough that looks to form the leading edge of a broader trough that will be digging into the western US over the weekend. As of now, the snow setup appears to be eerily similar to today's snow event, with a fairly quick hit (12 hrs or less) of snow on the plains, but much longer duration of snow along the Rocky Mtn Front and into the central and southwest mountains. It may be a bit colder than today's event, so a bit more snow may be possible on the Plains. Currently, we have 3 inches or less for lower elevations, with 5 to 10 inches for much of the Divide and Front north of Lincoln, and 4 to 8 inches in the Little Belts. -Kredensor Sunday through next Wednesday... Northwesterly flow looks to persist early next week, keeping temperatures well below normal, with highs forecast in the 20s and 30s for Sun thru Tue. Another round of precipitation is possible across the region Monday into Tuesday as some models have an upper- level disturbance crossing the region, but model agreement does begin to breakdown somewhat in this time frame. Thus POPs were kept to chance at best for now. Ridging looks to start to build in by mid- week, reflected by some moderating temps, as highs generally rise into the 40s. -Kredensor && .PRELIMINARY POINT TEMPS/POPS... GTF 25 51 39 65 / 10 0 0 0 CTB 24 50 36 61 / 0 0 0 10 HLN 24 52 33 65 / 20 0 0 0 BZN 19 50 26 61 / 20 0 0 0 WEY 6 37 13 44 / 20 0 0 0 DLN 21 48 28 57 / 10 0 0 0 HVR 24 52 36 68 / 10 0 0 10 LWT 22 48 35 64 / 10 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Friday morning through Friday evening Blaine...Broadwater...Cascade...Central and Southern Lewis and Clark...Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus...Hill...Jefferson...Judith Basin...Liberty... Meagher...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:59 AM MDT | Winter Storm Watch | TFX | 32 hr |
Nearby
High Wind Warnings in Montana, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.